Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Noticed swelling after kidney transplant surgery. Foot and lower leg also has swelling. Normal?

User rating for this question
Answered by

Practicing since : 1996
Answered : 255 Questions
I have had a kidney transplant. September, 2010. I just turned 70. Since the day after the surgery I have had swelling in my right foot which has progressed to ankle and calf. I had all the scans and look-sees for clots, etc. - no positive results. Usually, swelling is down in the A.M, but as time has passed, the swelling resolves less. Now the other foot and lower leg show signs, though not nearly as much. Tonight, my calfs are hardish and shiny. My transplant people have said "this sometimes happens.. XXXXXXX and were never too enthusiastic about discussing my concerns. Another doctor mention lymphedema while I was seeing him for regular transplant check-up. We have moved now from Washington, D.C. to near Dallas, XXXXXXX All my kidney business was at Georgetown University Hospital. Surgeon was Dr. Melancon. I had been on dialysis for 4+ years when I received the kidney from a person who died in auto accident. Recently, my Dallas transplant clinic doctor, Dr. Nesser, suggests I see a vascular specialist who is also used to working with nephrology patients. I will, I guess. I am feeling that this is all a mystery to my physicians. Confessing that my morale is low due to body image issues...among other issues related to the results of many procedures. Would just love some feedback. (Other data: I had lost 50 pounds during recovery from peritonitis and sepsis, before transplant. In last year I have regained it. I am struggling with arthritis in my spine which has limited my mobility,)
Posted Sun, 28 Jul 2013 in Kidney Conditions
Answered by Dr. Ravi Bansal 2 hours later

Swelling in foot or ankle after kidney transplant is generally on the side of graft (new kidney) placement . This is because of altered hemodynamics in the draining veins (Femoral vein) of the limb. It is a benign condition and does not need any specific measure and and may persist inspite of all efforts to improve it. But if the swelling is in both lower limbs or is progressive and hindering day to day activities, we need to find other secondary causes. These would include-

Venous thrombosis -can be ruled out by vascular Doppler.
proteinuria associated pedal edema- urinary protein excretion estimation and serum albumin estimation.
Cellulitis - especially if there is tightening of calf along with redness of overlying skin. Patient would have fever and local tenderness on touching that area.

Kindly inform the above investigations. See in which category your symptoms fit.
I think a detailed discussion with your doctor will help in solving the issue.

If no positive findings are there and the swelling is too much, you can use elastic stockings during day time to limit the edema.

If there are any other questions in your mind please discuss. best wishes.
Above answer was peer-reviewed by
Follow-up: Noticed swelling after kidney transplant surgery. Foot and lower leg also has swelling. Normal? 6 hours later
Thank you for your answer. As follow-up: what is, and can you tell me more about," proteinuria associated pedal edema-urinary protein excretion estimation and serum albumin estimation"? Who to see, doctor-wise? Treatment? Also, as I said, my lower leg is taut, can have itching if I scratch and get that going, skin is not red, no fever. Recently, some sign of rashy bumps here and there which made me worry about some kind of dermatitis.
I had vascular Doppler some time ago if that is what is done to detect clots.
Thank you for your further attention. (I remind you that it is only very recent that my other leg, foot and ankle, the one NOT on the transplant side, is showing some signs of swelling. New development.)
Answered by Dr. Ravi Bansal 8 hours later

Proteinuria- can be diagnosed by spot urine protein creatinine ratio, a urine test. if this is more than 2.0 then you have significant proteinuria. Serum Albumin less that 3.0 would also indicate low albumin which may contribute to edema formation. If this is the cause treatment with salt and water restriction in diet and specific treatment under guidance of your nephrologist.
Skin changes you describe do not appear like cellulitis. You can XXXXXXX a dermatologist for the same.

Since there is new edema appearing over the other limb it may be worth getting a fresh doppler to see for any venous thrombosis in ileac and femoral veins.

Look for you thyroid status also with the help of TSH blood test.

this should solve the problem or at least rule out more ominous causes of edema.

Above answer was peer-reviewed by
Follow-up: Noticed swelling after kidney transplant surgery. Foot and lower leg also has swelling. Normal? 1 hour later
Thank you, Dr. Bansal, and by "more ominous" you mean...? Here is my Achilles heel, i.e. I frighten easily when it comes to medical anything. I have had much to deal with in last few years, but my SUPERANXIETY most likely originated in my late 20's when my firstborn, a son, was diagnosed with rhabdosarcoma (sp?) of the bladder and died when he was 4.
I am strong in spite of, or maybe because of, my tribulations. One way of coping is to express my emotions, so I thank you for being there to listen.
Answered by Dr. Ravi Bansal 19 hours later
sorry i was travelling , could not get to your question earlier. when i said more ominous - i was referring to vascular thrombosis only. Do not get anxious. Generally edema is commonly due to extra salt and water in the body and can be controlled by diuretics taken under advice of your nephrologist.

i am hopeful that you will get better soon.
best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor